Alert archive / New York / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 15, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 5, 1999, 9:25 PM EDT for Lewis County, New York. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1999, 9:25 PM EDT (01:25 UTC)
- Expired
- Jul 5, 1999, 10:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Buffalo, NY
- Area
- Whole counties
County Lewis County, NY
The radar
The Ft Drum radar (KTYX), 19 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 10:00 PM EDT | Thunderstorm Wind | Harrisville, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 5:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 1.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3370 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1325 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 12.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBUF 060128 RRA SVRBUF NYC049-060230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 925 PM EDT MON JUL 5 1999 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN LEWIS COUNTY IN NEW YORK * UNTIL 1030 PM EDT * AT 925 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED SEVERE THUNDERSTORMS 20 MILES WEST OF HARRISVILLE...OR ABOUT 22 MILES NORTHEAST OF WATERTOWN...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES SOUTHWEST OF HARRISVILLE AT 950 PM EDT IF THREATENING WEATHER APPROACHES GO TO A SAFE PLACE IMMEDIATELY. IN HOMES A BASEMENT OR INTERIOR ROOM IS THE SAFEST LOCATION. HAIL...INTENSE LIGHTNING RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THESE STORMS. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORMS PASS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BUFFALO. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT MONDAY EVENING FOR NORTHERN NEW YORK.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:30 PM EDT, 6 hours 55 minutes earlier.
Area forecast discussion, Jul 5, 2:30 PM EDT, 6 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 230 PM EDT MON JUL 5 1999 THE TEMPERATURES HAVE ALREADY WARMED TO ABOUT 90 DEGREES ACROSS MUCH OF WESTERN AND CENTRAL NEW YORK...BUT RESIDENTS IN THE IMMEDIATE BUFFALO AREA ARE ENJOYING READINGS IN THE LOWER 80S WITH A BRISK SOUTHWEST WIND OFF OF LAKE ERIE. THE VISIBLE SATELLITE IMAGE SHOWS A BEAUTIFUL SHADOW DOWNWIND OF LAKE ERIE WITH A LINE OF CU ALONG THE SOUTHERN AND EASTERN EDGE OF THE LAKE BREEZE. BUT THE CU ARE NOT SHOWING ANY SIGNS OF STRONG VERTICAL DEVELOPMENT. THE MAIN QUESTION FOR TONIGHT IS WHETHER ANY CONVECTION WILL DEVELOP ACROSS THE NORTH COUNTRY. THE REMNANTS OF THE MORNING MCS HAVE ALL BUT DIED OUT...BUT MORE THUNDERSTORMS ARE DEVELOPING JUST NORTH OF LAKE HURON IN THE VICINITY OF THE STATIONARY FRONT THAT STRETCHES ACROSS SOUTHERN SOUTHERN. THE ETA SUGGEST THAT ANOTHER WEAK UPPER LEVEL SHORT WAVE WILL RIDE ACROSS THE UPPER LEVEL RIDGE AND CROSS THE NORTHERN PART OF THE STATE TONIGHT. BUT I THINK MOST OF THE CONVECTION WILL STAY FOCUSED ALONG THE STATIONARY FRONT. THEREFORE I WILL NOT MENTION AND PCPN FOR JEFFERSON AND LEWIS COUNTIES AT THIS TIME. ON TUESDAY...A SIGNIFICANT CHANGE WILL BEGIN TO TAKE PLACE IN THE UPPER LEVEL FLOW...SIGNIFYING THE END OF OUR RECENT HOT AND HUMID SPELL. AS THE EASTERN UPPER LEVEL RIDGE DRIFTS INTO THE WESTERN PART OF THE COUNTRY...IT WILL BE REPLACED BY A TROUGH THAT WILL SET UP JUST SOUTHEAST OF JAMES BAY BY 12Z WEDNESDAY. THE FALLING HEIGHTS IN THE EAST WILL ALLOW A COLD FRONT TO CROSS WESTERN NEW YORK LATE TUESDAY AFTERNOON AND THE REST OF THE FA DURING THE EVENING. THE BEST UPPER LEVEL SUPPORT IS FORECAST TO REMAIN NORTH OF THE STATE ON TUESDAY...BUT A FEW THUNDERSTORMS WILL DEVELOP IN THE THE VERY MOIST AND UNSTABLE AIR AHEAD OF THE FRONT. THE BRISK WEST TO SOUTHWEST FLOW AHEAD OF THE COLD FRONT WILL ONCE AGAIN PRODUCE A MORE STABLE SHADOW ZONE DOWNWIND OF BOTH LAKES. THEREFORE I WILL INDICATE SLIGHTLY LOWER POPS EAST OF BUFFALO AND WATERTOWN TUESDAY AFTERNOON. THE NGM AND AVN BRING THE FRONT THRU A LITTLE QUICKER THAN THE ETA...BUT ALL THE MODELS SUGGEST THAT THE PCPN SHOULD BE ENDING TUESDAY EVENING...FOLLOWED BY CLEARING CONDITIONS TUESDAY NIGHT. THE REAL CHANGE WILL BE FELT ON WEDNESDAY WHEN MUCH DRIER AIR FILTERS IN BEHIND THE COLD FRONT. MOS GUIDANCE INDICATES DEWPOINTS IN THE LOWER 50S BY WEDNESDAY AFTERNOON. THIS WILL BE A VERY REFRESHING CHANGE FROM THIS AFTERNOON/S READINGS IN THE LOWER TO MID 70S. .BUF...NONE. TJP
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:50 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 55 min |
| Jul 6, 11:47 AM EDT | Severe Thunderstorm Warning | BUF | Jefferson, Lewis | 63 min |
| Jul 6, 12:16 PM EDT | Severe Thunderstorm Warning | BUF | Oswego | 44 min |
| Jul 6, 2:43 PM EDT | Severe Thunderstorm Warning | BUF | Niagara | 47 min |
Nearby
Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.